This paper is only available as a PDF. To read, Please Download here.
A 14-year-old boy with acute lymphoblastic leukemia developed acute ascending myelitis followed by encephalopathy after intrathecal administration of methotrexate 15 mg and cytosine arabinoside 50 mg. The patient had none of the risk factors noted previously in other patients with intrathecal therapy (IT) induced neurotoxicity. The doses administered were within the standard scales, and toxicity developed in the second boost of IT 20 days after the first one. There may not be any parameters to predict the occurrence of such severe and rare form of CNS neurotoxicity attributed to IT.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Brain and Development
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Prophylaxis and treatment of leukemia in the central nervous system and other sanctuaries.Sem Oncol. 1985; 12: 131-148
- Neurotoxicity due to central nervous system therapy for childhood leukemia.Am J Pediatr Hematol Oncol. 1989; 11: 93-105
- Intrathecal methotrexate-induced neurotoxicities.Am J Hosp Pharm. 1981; 38: 65-68
- Methotrexate-related multifocal axonopathy.Acta Neuropathol. 1989; 79: 333-335
- Hemiparesis and ischemic changes of the white matter after intrathecal therapy for children with acute lymphocytic leukemia.Cancer. 1991; 67: 2058-2061
- Stroke-like syndrome, mineralizing microangiopathy, and neuroaxonal dystrophy following intrathecal methotrexate therapy.Neurology. 1991; 41: 1847-1848
- Encephalopathy in acute leukaemia associated with methotrexate therapy.Arch Dis Child. 1972; 47: 344-354
- Peripheral neuropathy associated with high-dose Ara-C therapy.Cancer. 1986; 58: 852-854
- Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B-cell type.Cancer. 1993; 71: 117-123
- Ascending myelitis after intensive chemotherapy and radiation therapy in children with intracranial parameningeal sarcoma.Cancer. 1992; 69: 1498-1506
- Paraplegia and quadriplegia after intrathecal chemotherapy.Arch Phys Med Rehabil. 1988; 69: 1054-1056
- Acute neurological toxicity of intrathecal cytosine arabinoside: a case report.Cancer Chemother Pharmacol. 1986; 16: 306-307
- Neurotoxicity and elevated cerebrospinal fluid methotrexate concentration in meningeal leukemia.N Engl J Med. 1973; 289: 770-773
Accepted: December 31, 1993
Received: September 24, 1993
© 1994 Elsevier Science B.V. All rights reserved. Published by Elsevier Inc.